Hail, Polk
- When
- July 29, 5:35 PM CST
- Where
- Polk County, 6.62 mi ESE of Euclid
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.930, -96.500
Crop damage was reported.
Cold temperatures aloft and daytime heating helped contribute to hit and miss afternoon and early evening showers and mainly weak thunderstorms. However, one thunderstorm over Polk County, Minnesota, did become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Cold temperatures aloft and daytime heating helped contribute to hit and miss afternoon and early evening showers and mainly weak thunderstorms. However, one thunderstorm over Polk County, Minnesota, did become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 29, 1:59 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 259 PM CDT Sun Jul 29 2018 .SHORT TERM...(This evening through Monday) Issued at 255 PM CDT Sun Jul 29 2018 Convective coverage and intensity is main concern for the short immediate term. Strongest convection so far this afternoon has persisted across the northcentral MN Lakes country with isolated thunderstorms and brief heavy rains the main concern through the mid to late afternoon. Isolated thunderstorms are also firing along a band just west of the Pembina, Grand Forks and Fargo areas... and are likely to continue a slow progression to the south-southeast through mid to late afternoon. A building H5 ridge aloft and relatively seasonably cool and dry air near the surface should help to keep widespread deep convective in check... and minimize the risk for any severe storms. However a briefly intense shower or thunderstorm is a slight risk across the area through late afternoon. The evening hours will see decreasing clouds with light and variable winds. Low temperatures should once again cool into the middle to upper 50s, just a bit below long term normals. For Monday, expect fair skies with a light southerly wind developing by midday. Afternoon highs should be a bit warmer than today, and reach near long term normals. .LONG TERM...(Monday night through Sunday) Issued at 255 PM CDT Sun Jul 29 2018 Monday night through Wednesday...The period will start out fairly quiet with northwesterly flow aloft, but a shortwave digging down into the Northern Plains on Tuesday will bring more activity to the region. This shortwave will help push a cold front into northern ND during the day on Tuesday, with temperatures quite warm and in the mid to upper 80s in our area ahead of the cold front. The front will push through Tuesday night, and models have variations of convection developing along or behind the boundary. Current model runs have decent MU CAPE, but deep layer bulk shear is around 20-30 kts. At this point severe chances are not super high, but not completely out of the question. The cold front will clear the southeastern counties by Wednesday morning, leaving the middle of the work week with cool temps in the upper 60s to low 70s. Thursday through Sunday...Upper flow starts to become more zonal towards the end of the week, with several weak shortwaves through. An upper trough moving through southern Canada will bring the potential for some more weak shortwaves on the backside of it into the weekend. Exact timing is impossible to pin down at this point so kept the slight chance/chance POPs that the blended solution gives us. Temperatures will warm back up to near to above seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Updated at 255 PM CDT Sun Jul 29 2018 Widely sct cu field will continue to thicken and build, becoming SCT-BKN with VFR cigs by mid to late afternoon. Widely scattered showers and isolated thunderstorms are occurring and will persist throughout the afternoon in short-lived, hit or miss fashion. A building H5 ridge aloft should act to squelch activity from the late afternoon into the early evening, with skies clearing off after sunset. Light west-northwest winds are expected from the surface to 15kft through 00z... outside of showers. Surface winds will become light and variable after dark. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Gust LONG TERM...JR AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 328 AM CDT Sun Jul 29 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-300830- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 328 AM CDT Sun Jul 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few afternoon and early evening thunderstorms are expected. However any thunderstorms are expected to remain rather weak. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Tuesday night into Wednesday and at times from Thursday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 551 PM CDT SUN JUL 29 2018 MNZ027-028-030-031-292315- West Becker MN-East Otter Tail MN-East Becker MN-West Otter Tail MN- 551 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTTER TAIL AND SOUTH CENTRAL BECKER COUNTIES UNTIL 615 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over Frazee, or 11 miles southeast of Detroit Lakes. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Frazee around 605 PM CDT. Perham and Vergas around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4681 9573 4676 9548 4656 9550 4664 9588 TIME...MOT...LOC 2250Z 017DEG 2KT 4672 9564 JH
The Fargo/Grand Forks radar (KMVX), 76 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail. Local standard time, as filed.
Crop damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762125.